Alert archive / New York / Flash Flood Warnings in 2003

Flash Flood Warning 8, NWS Burlington, VT

August 11, 2003Essex County, New York

NWS Burlington, VT issued this flash flood warning at Aug 11, 2003, 7:00 PM EDT for Essex County, New York. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 11, 2003, 7:00 PM EDT (23:00 UTC)
Expired
Aug 11, 2003, 10:00 PM EDT
In force
3 hr
Issued by
NWS Burlington, VT
Area
Whole counties

County Essex County, NY

The radar

The Burlington radar (KCXX), 65 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 11.0 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2003-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 544 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2003-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
544 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
505 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KBTV 112300
FFWBTV
NYC031-120200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
700 PM EDT MON AUG 11 2003

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN ESSEX COUNTY IN NORTHERN NEW YORK

* UNTIL 1000 PM EDT.

* AT 700 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY
  HEAVY RAINFALL IN SOUTHERN ESSEX COUNTY...FROM SOUTH SCHROON 
  WESTWARD TO MINERVA.

VERY HEAVY RAINFALL IS OCCURRING IN THE WARNED AREA. RUNOFF FROM THIS
EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING IN AND AROUND 
INTERSTATE 87 AND ROUTE 9 NEAR SOUTH SCHROON AND ALONG HIGHWAYS 
24...28 NORTH...30...AND 34.  SOME TOWNS THAT MAY BE IMPACTED 
INCLUDE OLMSTEDVILLE...MINERVA...AND IRISHTOWN. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

$$

LAT...LON 4399 7372 4376 7385 4377 7397 4385 7419
          4398 7416
1 follow-up statement
000 
WGUS71 KBTV 120204
FFSBTV
NYC031-120230-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1004 PM EDT MON AUG 11 2003

...FLASH FLOOD WARNING FOR ESSEX COUNTY NEW YORK HAS BEEN ALLOWED 
TO EXPIRE...

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ALLOWED THE FLASH 
FLOOD WARNING FOR ESSEX COUNTY NEW YORK TO EXPIRE AT 1000 PM.  HEAVY 
RAIN THAT HAD FALLEN EARLIER THIS EVENING OVER THE SOUTHERN 
PORTIONS OF ESSEX COUNTY...FROM SOUTH SCHROON WESTWARD TO 
OLMSTEDVILLE...IRISHTOWN...AND MINERVA...HAS WEAKENED IN INTENSITY.

BE ADVISED THAT CREEKS AND STREAMS MAY CONTINUE TO BE RUNNING AT OR 
NEAR BANKFULL...AND SOME ROADWAYS MAY STILL BE COVERED WITH WATER.  
THIS MAY BE DIFFICULT TO DETECT GIVEN THAT DARKNESS HAS SET IN.

$$

LAT...LON 4385 7419 4377 7397 4376 7385 4399 7373
          4398 7416

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 1:36 PM EDT, 5 hours 24 minutes earlier.

Area forecast discussion, Aug 11, 1:36 PM EDT, 5 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
136 PM EDT MON AUG 11 2003

CURRENTLY...MOSTLY CLOUDY CONDS ACROSS THE FA WITH CONVECTION MORE
WIDELY SCATTERED THAN YESTERDAY AT THIS TIME...PARTIALLY DUE TO MORE
MID TO HIGH LEVEL CLOUDINESS AND LOWER INSTABILITY. TEMPS RUNNING
GENERALLY WITHIN A DEGREE OR TWO OF THE 80 MARK...WITH THE HIGHER
ADIRONDACKS MAINLY IN THE 70S.

TONIGHT INTO TUE...WEATHER PATTERN WILL REMAIN VIRTUALLY UNCHANGED
THROUGH THE NEXT 24 HOURS...AS WARM AND HUMID AIRMASS REMAINS
PARKED ACROSS THE NORTHEASTERN U.S.. WILL MAINTAIN LOW CHC POPS
THIS EVENING...THEN GO HIGHER CHC/LOW END LIKELY POPS TOMORROW DUE
TO DIURNAL INSOLATION AND WEAK BNDRY LYR CONVERGENCE ACROSS THE
AREA. PWAT VALUES TO REMAIN AROUND 1.5 TO 1.75 AND THIS COMBINED
WITH RELATIVELY LIGHT BNDRY LYR FLOW WILL ASSURE LOCALLY HEAVY
DOWNPOURS WILL CONTINUE...ALONG WITH PATCHY OVERNIGHT/EARLY MORNING
FOG.

TUE NT AND WEDNESDAY...FINALLY A LONG AWAITED BREAK/CHANGE IN THE
STAGNANT WX PATTERN SHOULD OCCUR...AS STRONG BERMUDA HIGH FLATTENS
AND RETROGRADES WESTWARD ACROSS THE SE U.S...ALLOWING MID TO UPPER
LEVEL RIDGING TO ADVANCE EASTWARD ACROSS THE NORTHERN STATES. THUS
SKIES GENERALLY CLEARING AND RH VALUES DROPPING. WITH THE DRIER
REGIME...WILL MAINTAIN WIDER DIURNAL RANGES...WITH COOL EVENINGS AND
WARM AFTERNOONS.

THURSDAY ONWARDS...QUITE A BIT OF DISPARITY AMONG OPERATIONAL AND
ENSEMBLE GUIDANCE IN REGARDS TO TEMPERATURES AND SENSIBLE WX TOWARD
THE END OF THE WORK WEEK AND INTO THE UPCOMING WEEKEND. POTENTIALLY
WARM TO HOT DAY ON THURSDAY IF GFS SOLN OF 18-19C 850 HPA TEMPS ARE
CORRECT...BUT WILL CONSERVATIVELY NUDGE THESE BACK JUST A BIT A GO
CLOSER TO ETAS 15C SOLN. LATEST 12Z GFS RUNS STILL STANDING FIRM ON
DIVING POTENT NORTHERN STREAM ENERGY SOUTHEASTWARD OVER THE TOP OF
CENTRAL U.S. RIDGING FRI/SAT...THUS BRINGING SOMEWHAT COOLER
TEMPS...ALONG WITH CHC POPS. DUE TO THE UNCERTAINTY AMONG
GUIDANCE...WILL KEEP SENSIBLE WX PRIMARILY DRY BUT HINT AT SLIGHTLY
COOLER TEMPS AND MORE CLOUDS DURING THE FRI AFT/SAT TIME FRAME...AS
THE PROPENSITY OF EAST COAST TROUGHINESS HAS BEEN QUITE HIGH OVER
THE PAST 6 MONTHS. REST OF EXTENDED MAINLY UNCHANGED UNTIL MID TO
UPPER LEVEL FEATURES ARE BETTER RESOLVED...AND WILL GO CLOSE TO
CLIMATOLOGICAL NORMS.

.BTV...FLOOD WATCH NYZ034 UNTIL MIDNIGHT TONIGHT.

JMG
Hazardous weather outlook, Aug 11, 5:48 AM EDT, 13 hours 12 minutes before
NYZ026>031-035-087-VTZ001>012-016>019-111145-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
548 AM EDT MON AUG 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT
AS WELL AS NORTHERN NEW YORK.

.DAY ONE...TODAY

SCATTERED SHOWERS AND THUNDERSTORMS...MAINLY THIS AFTERNOON WITH
LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...

CHANCE OF SHOWERS AND THUNDERSTORMS TUESDAY AND
WEDNESDAY...OTHERWISE NO HAZARDOUS WEATHER.

.SPOTTER CALL TO ACTION STATEMENT...

NO SPOTTER ACTIVATION IS ANTICIPATED AT THIS TIME.

SFH

Nearby

Flash Flood Warnings in New York, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.